You used to be able to sit in the sun for a few minutes without a problem, but ever since you started taking a new medication, unprotected sun exposure causes you to develop a rash that looks like a sunburn. If this sounds like you, you may be experiencing a drug-induced sun allergy, also known as chemical photosensitivity.
Drugs used to treat bacterial infections, fluid retention, acne, and irregular heartbeat, as well as oral contraceptives and over-the-counter painkillers can cause your skin to become more sensitive to the sun. If you read our previous post on sun allergies, you’ll know that drugs or chemicals can cause phototoxic and photoallergic reactions.
Antibiotics like tetracycline (Ala-Tet, Sumycin, or Panmycin), diuretics like furosemide (Lasix), acne drugs like isotretinoin (Accutane), heart drugs like amiodarone (Cordarone or Pacerone), and painkillers like ibuprofen (Advil) can cause phototoxic reactions, whereas oral contraceptives can cause photoallergic reactions¹. Phototoxic reactions occur when the drug absorbs sunlight and produces compounds that cause the skin to become inflamed, whereas photoallergic reactions occur when sunlight causes the drug to structurally transform into an allergen. These allergens are flagged by the body’s immune system, causing an allergic reaction in the skin².
It’s important to keep in mind that this post doesn’t include an exhaustive list of drugs that can cause photosensitivity. You can view a more complete list here
to see if your drug is known to cause sun allergy. If your drug-related sun allergy interferes with your day-to-day life, talk to your physician to see if there’s another drug you can take that will treat your condition without causing photosensitivity. Otherwise, try your best to protect your skin from the sun when you go outdoors. You can rely on the Sun Index wearable
to let you know what type(s) of sun protection are required for your unique situation to minimize your risk of developing a reaction.
- Zhang, A. Y. and Elmets, C. A. (2016). Drug-Induced Photosensitivity. Retrieved August 8, 2016
- MacNeal, R. J. (2014). Photosensitivity. Retrieved August 8, 2016